Skip to content
My WebMD Sign In, Sign Up
Tylenol Cold Muti-Symptom Day/Night

Interactions

Acetaminophen/Isoniazid

This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.

Medical warning:

Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.

How the interaction occurs:

Isoniazid may affect how your liver processes acetaminophen.

What might happen:

The amount of a metabolite of acetaminophen in your liver may increase and cause liver damage.

What you should do about this interaction:

Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Your doctor may want you to use a different pain reliever while taking isoniazid. Let your doctor know right away if you have any signs of problems with your liver, such as abdominal pain, nausea/vomiting, yellowing of the eyes or skin, dark urine, orYour healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.

References:

1.Isoniazid US prescribing information. Mikart, Inc. February, 1997.

2.Chien JY, Peter RM, Nolan CM, Wartell C, Slattery JT, Nelson SD, Carithers RL Jr, Thummel KE. Influence of polymorphic N-acetyltransferase phenotype on the inhibition and induction of acetaminophen bioactivation with long-term isoniazid. Clin Pharmacol Ther 1997 Jan;61(1):24-34.

3.Zand R, Nelson SD, Slattery JT, Thummel KE, Kalhorn TF, Adams SP, Wright JM. Inhibition and induction of cytochrome P4502E1-catalyzed oxidation by isoniazid in humans. Clin Pharmacol Ther 1993 Aug;54(2):142-9.

4.Epstein MM, Nelson SD, Slattery JT, Kalhorn TF, Wall RA, Wright JM. Inhibition of the metabolism of paracetamol by isoniazid. Br J Clin Pharmacol 1991 Feb;31(2):139-42.

5.Murphy R, Swartz R, Watkins PB. Severe acetaminophen toxicity in a patient receiving isoniazid. Ann Intern Med 1990 Nov 15;113(10):799-800.

6.Moulding TS, Redeker AG, Kanel GC. Acetaminophen, isoniazid, and hepatic toxicity. Ann Intern Med 1991 Mar 1;114(5):431.

7.Moulding TS, Redeker AG, Kanel GC. Twenty isoniazid-associated deaths in one state. Am Rev Respir Dis 1989 Sep;140(3):700-5.

Selected from data included with permission and copyrighted by First Databank, Inc. This copyrighted material has been downloaded from a licensed data provider and is not for distribution, expect as may be authorized by the applicable terms of use.

CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.

More about Drugs and Medications

URAC: Accredited Health Web Site HONcode Seal AdChoices